Get your Health question answered in 3 easy steps

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took cortisone injections due to degenerative discs. Pain in legs and arms. Side effect of injection?

Answered by
Dr.
Dr. Ganesh Sanap

Radiologist

Practicing since :2007

Answered : 561 Questions

default
Posted on Sat, 9 Feb 2013 in Bones, Muscles and Joints
Question: I have had two cortisone injections in my lower back within a two-week period performed by an orthopedic doctor due to degenerative discs. MRI shows bulging, herniation and degeneration involving L2-3, L3-4, L4-5, L5-S1. Suddenly I have been having severe cramps in my legs. I can also feel my arms and hands cramping at times but not as severe. Can the cortisone injections be the cause?
doctor
Answered by Dr. Ganesh Sanap 4 hours later
Hi,
sThanks for writing in.
I think you are mentioning about the epidural injection of cortisol. It will cause immediate effect.
The potential risks associated with inserting the needle include spinal headache from a dural puncture, bleeding, infection, allergic reaction, and nerve damage / paralysis (rare). Corticosteroid side effects may cause weight gain, water retention, flushing (hot flashes), mood swings or insomnia, and elevated blood sugar levels in people with diabetes. Any numbness or mild muscle weakness usually resolves within 8 hours in the affected arm or leg (similar to the facial numbness experienced after dental work).
There is no delayed complication of this treatment. Pain or cramps may be due to vanishing effect of drug. Definitely, it is not a complication of therapy. You need to consult your orthopaedician for your complaint. You may need different management like micro discetomy, depending on clinical examination.

Hope I have answered your query. If you have further concerns, please let me know.


Regards.

Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Procedures
Lab Tests ,  

Recent questions on  Regional anesthesia

doctor1 MD

I recently had 2 lumbar epidurals. I don't know what meds were used but the epidurals were 2 weeks apart. About 3 days after the 2nd epidural I began having rapid heart rate, which is still occurring. This is making me weak and if I try to do anything at all, including walking, I have to continually stop to slow my heart rate and catch my breath. The Doc at the Pain Center that administered the epidurals maintains this is not in any way related to the epidurals. My Primary Care Doctor, however, disagrees. He feels certain my problems are caused from the steriods in the epidurals, more than my system could tolerate that close together. My questions is... How long will the meds from the epidurals remain active in my body?

doctor1 MD

epidural landed in wrong place spine..now having tingling sensations throughout head and body what is the cause and what is 2 cc's the amount the dr. said he put in...at any rate it went in my spine I literally passed out and thought I was going to die..is this causing those tingling sensations?

doctor1 MD

I have a small sponge like ball right on my lower spine, that can move slight when i touch it , there is no pain, but I've had various back problems and pain including scoliosis, and a blood patch due to a epidural gone wrong that caused spinal fluid to leak from my brain.

doctor1 MD

how should a person be treated who has osteomyelitis in their system and is diabetic and has a big place on there leg like a boil and was told by a doctor that it is already infected and shouldn't be lanced. this person has a very bad heart and...

doctor1 MD

Hi my name is XXXXXXX i am 58 yrs.old i have been scheduled for blatter surgery 2 remove a golf ball size stone.I have never been put 2 sleep before and suffer from terrible anxiety .I take 1mg zanax ever day and have for over 10 yrs. for panic...

doctor1 MD

Hi i just did a test for creatinine and urea because 5 days back i went through an arthroscopy and regional anesthesia and since then ive been having very clear urine, frequent need to urinate, feeling nauseous, loss of appetite, constipated and...